Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 14, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2019, 3:27 PM EDT for Warren County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2019, 3:27 PM EDT (19:27 UTC)
- Expired
- May 16, 2019, 4:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Warren County, IN
The radar
The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002
WUUS53 KIND 161927
SVRIND
INC171-162015-
/O.NEW.KIND.SV.W.0014.190516T1927Z-190516T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
327 PM EDT Thu May 16 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Warren County in west central Indiana...
* Until 415 PM EDT.
* At 325 PM EDT, severe thunderstorms were located along a line
extending from Stockland to near Claytonville, moving southeast at
40 mph. This storm has a history of producing a rotating wall
cloud.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Williamsport, West Lebanon, State Line City, Foster, Tab,
Rainsville and Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 8752 4048 8730 4034 8715 4034 8717
4031 8724 4022 8734 4021 8736 4019 8742
4016 8744 4014 8741 4013 8741 4013 8749
4015 8749 4015 8753
TIME...MOT...LOC 1925Z 314DEG 35KT 4063 8756 4053 8775
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
AW/502 follow-up statements
615
WWUS53 KIND 161954
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
354 PM EDT Thu May 16 2019
INC171-162015-
/O.CON.KIND.SV.W.0014.000000T0000Z-190516T2015Z/
Warren IN-
354 PM EDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WARREN COUNTY...
At 353 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Oxford to 9 miles east of
Rossville, moving southeast at 40 mph. This storm has a history of
producing a rotating wall cloud.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Williamsport, West Lebanon, State Line City, Foster, Tab, Rainsville
and Pence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 8747 4048 8730 4034 8715 4034 8717
4031 8724 4022 8734 4021 8736 4019 8742
4016 8744 4014 8741 4013 8741 4013 8749
4015 8749 4015 8753 4041 8752
TIME...MOT...LOC 1953Z 314DEG 35KT 4044 8731 4034 8750
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
AW/50161
WWUS53 KIND 162009
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
409 PM EDT Thu May 16 2019
INC171-162019-
/O.EXP.KIND.SV.W.0014.000000T0000Z-190516T2015Z/
Warren IN-
409 PM EDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY WILL EXPIRE AT
415 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Indiana.
LAT...LON 4045 8747 4048 8730 4034 8715 4034 8717
4031 8724 4022 8734 4021 8736 4019 8742
4016 8744 4014 8741 4013 8741 4013 8749
4015 8749 4015 8753 4041 8752
TIME...MOT...LOC 2009Z 314DEG 35KT 4034 8718 4024 8737
$$
AW/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:53 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 16, 12:53 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1253 PM EDT Thu May 16 2019 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 400 AM EDT Thu May 16 2019 A frontal zone will begin to approach the area today, perhaps sparking a few thunderstorms near peak heating, with more potentially moving in overnight as the front gets closer. Chances will be highest north nearest the boundary over the next couple of days, before it is forced back northward by developing low pressure to the west. This will give a brief break of dry weather as the weekend starts, before the cold front moves in to bring additional thunderstorms late in the weekend. Periodic chances can be expected into next week as an active pattern continues. && .NEAR TERM /Rest of Today and Tonight/... Issued at 942 AM EDT Thu May 16 2019 Fog continues to lift so removed mention of it from the forecast. Focus is then on convective complex across Wisconsin into Iowa. There remains a lot of uncertainty on how much if any of this makes into central Indiana this afternoon. Good warm advection aloft should help sustain at least part of it, but how much and where remains in question. Started PoPs a bit earlier than previous across the northwest given current timing of the storms. Left PoPs in chance category across the north for now this afternoon, but will have to continue to watch closely. Clouds from the complex will make it into the area, so continued with increasing clouds for this afternoon. Nudged down high temperatures a bit given the thicker clouds moving in, but again will have to watch closely as to where the thickest clouds will go. Previous discussion follows... Expect dry weather much of today, but as peak heating approaches, there will be a chance for remnant boundaries and the approaching front to spark some storms that could impact portions of the area. Additional convection may develop into the overnight that will have the potential to become organized and may pose a severe threat, mainly north and northeast, as a 40-45KT westerly low level jet feeds into any storms that do develop. Day one slight risk is reasonable. Consensus temperatures looked a little too cool today given the length of time we're likely to be dry and upstream numbers which were well into the 80s in spots. Expect upper 70s to low 80s most areas today. Overnight tonight, warm advection ahead of the approaching front and widespread cloud cover should keep temps up, and adjusted temps accordingly. May not drop out of the mid 60s in spots tonight. && .SHORT TERM /Friday through Saturday Night/... Issued at 400 AM EDT Thu May 16 2019 Will continue to carry low chances near the boundary Friday into Friday evening, and then cut off pops late Friday night into Saturday evening as the front is forced back northward by approaching low pressure from the west. The cold front will begin to impinge upon the area late Saturday night and will carry low chances for thunder in the west as a result. Consensus temperatures required some minor adjustments but were generally in the ballpark. Should see our first real taste of summer Friday and Saturday with highs well into the 80s in spots. && .LONG TERM /Sunday through Wednesday/... Issued at 322 AM EDT Thu May 16 2019 Models and ensembles in good agree agreement that two strong negatively-tilted troughs will pivot north across the western Great Lakes and bring chances for thunderstorms too the area. The best chances look to be Sunday and Tuesday night. Blend agrees and so will not make any changes. For the rest of the long term, good confidence that ridging will result in mainly dry weather and near normal to above normal temperatures per the blend. && .AVIATION (Discussion for the 161800Z TAF Issuance)... Issued at 1253 PM EDT Thu May 16 2019 Outside of any convection, VFR conditions are expected through the period. Some low level wind shear is possible overnight. Will continue to monitor TSRA complex across Illinois. The eastern end is weakening while western end continues. Low confidence in its evolution into the TAF sites due to less instability locally. For now will just mention VCSH, but TS definitely still on the table. Additional SHRA/TSRA will develop tonight with another upper wave. Greatest coverage will be north of the TAF sites, but enough will be around to have a VCSH mention at the northern sites. Isolated convection is possible Friday, but odds are too low to mention that far out. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield/50 SHORT TERM...Nield LONG TERM...MK AVIATION...50
Hazardous weather outlook, May 16, 1:49 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 149 PM EDT Thu May 16 2019 INZ021-028>031-035>049-051>057-060>065-067>072-171800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 149 PM EDT Thu May 16 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms are possible. A few may be severe. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and lightning. Timing: General thunderstorms mainly after 300 PM and then through the night most areas. Window for severe storms mainly 300 PM to Midnight. Discussion: A cold front will approach from the northwest and could . .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: There is a chance for thunderstorms over parts of northern and central Indiana through Friday evening. A few storms could become strong to severe with damaging winds and large hail as the main threats. Thunderstorms will again be possible Saturday night through Sunday night and by the middle of next week. Some of the storms could be strong at times. Discussion: A front will stall over northern Indiana Friday and separate strong systems will lift to the western Great Lakes late in the weekend and the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into the evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:37 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 45 hr |
| May 16, 2:37 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 72 hr |
| May 16, 4:03 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 42 min |
| May 16, 4:42 PM EDT | Special Weather Statement | IND | Montgomery | 48 min |
| May 16, 4:44 PM EDT | Special Weather Statement | IND | Boone | 46 min |
| May 16, 4:46 PM EDT | Special Weather Statement | IND | Hancock, Marion | 44 min |
| May 16, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 39 min |
| May 16, 5:07 PM EDT | Areal Flood Advisory | IND | Tippecanoe | 3 hr |
| May 16, 5:15 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Henry, Marion | 30 min |
| May 16, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan, Shelby | 45 min |
| May 16, 5:32 PM EDT | Areal Flood Warning | IND | Vermillion | 3 hr |
| May 16, 5:39 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 36 min |
| May 16, 5:41 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Rush, Shelby | 34 min |
| May 16, 5:44 PM EDT | Tornado Warning | IND | Parke, Vermillion | 31 min |
| May 16, 6:06 PM EDT | Tornado Warning | IND | Clay, Parke, Vermillion, Vigo | 39 min |
| May 16, 6:08 PM EDT | Areal Flood Advisory | IND | Parke | 3 hr |
| May 16, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 37 min |
| May 16, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 31 min |
| May 16, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 31 min |
| May 16, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings | 50 min |
| May 16, 7:35 PM EDT | Areal Flood Advisory | IND | Bartholomew, Jackson, Jennings | 115 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.